Alert archive / California / Winter Storm Warnings in 2012

Winter Storm Warning 5, NWS Reno, NV

April 5, 2012Modoc County, California; Washoe County, Nevada

NWS Reno, NV issued this winter storm warning at Apr 5, 2012, 8:57 AM PDT for Modoc County, California; Washoe County, Nevada. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2012, 8:57 AM PDT (15:57 UTC)
Expired
Apr 5, 2012, 3:05 PM PDT
In force
6 hr
Issued by
NWS Reno, NV

Counties Modoc County, CA, Washoe County, NV

The radar

The Reno radar (KRGX), 165 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 4.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2012-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2012-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

581 
WWUS45 KREV 051557
WSWREV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
857 AM PDT THU APR 5 2012

...NARROW BAND OF HEAVY SNOW IN THE SURPRISE VALLEY...

.SLOW MOVING LOW PRESSURE OVER FAR NORTHEAST CALIFORNIA AND
NORTHWEST NEVADA HAS PRODUCED LOCALIZED SNOWFALL OF A FOOT OR MORE
BETWEEN LAKE CITY AND CEDARVILLE THIS MORNING...WITH UP TO A FEW
INCHES ELSEWHERE. SNOW WILL CONTINUE THIS MORNING BEFORE TAPERING
TO SNOW SHOWERS THIS AFTERNOON.


CAZ070-NVZ005-052300-
/O.NEW.KREV.WS.W.0005.120405T1557Z-120405T2300Z/
SURPRISE VALLEY CALIFORNIA-NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...FORT BIDWELL
857 AM PDT THU APR 5 2012

...WINTER STORM WARNING IN EFFECT UNTIL 4 PM PDT THIS AFTERNOON
NORTH OF EAGLEVILLE AND ACROSS FAR NORTHERN WASHOE COUNTY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WINTER STORM
WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 4 PM PDT THIS
AFTERNOON.

* TIMING: THE HEAVIEST SNOW HAS ALREADY FALLEN EARLIER THIS MORNING.
  HOWEVER...ADDITIONAL SNOWFALL IS EXPECTED THIS MORNING.

* ADDITIONAL SNOW ACCUMULATIONS: 2 TO 4 INCHES. SNOW TOTALS OF ONE
  TO TWO FEET IN LOCALIZED AREAS BY MIDDAY.

* IMPACTS: IN AREAS OF HEAVIEST SNOWFALL...UNPAVED ROADS WILL BE
  COVERED WITH SNOW THIS MORNING BEFORE BECOMING SLUSHY THIS
  AFTERNOON. THIS WILL CAUSE DIFFICULT DRIVING CONDITIONS. TRAVEL
  OVER CEDAR PASS WILL BE DIFFICULT ESPECIALLY THROUGH MIDDAY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONDITIONS CAN DETERIORATE RAPIDLY DURING WINTER STORMS...SLOW
DOWN AND ALLOW PLENTY OF EXTRA TIME WHEN TRAVELING. CARRY TIRE
CHAINS... FOOD...WATER...BLANKETS AND A FLASHLIGHT IN YOUR CAR IN
CASE OF AN EMERGENCY. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR
LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION.

&&

$$


HTTP://WEATHER.GOV/RENO
1 follow-up statement
805 
WWUS45 KREV 052205
WSWREV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
305 PM PDT THU APR 5 2012

CAZ070-NVZ005-052315-
/O.CAN.KREV.WS.W.0005.000000T0000Z-120405T2300Z/
SURPRISE VALLEY CALIFORNIA-NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...FORT BIDWELL
305 PM PDT THU APR 5 2012

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE WINTER
STORM WARNING. 

SNOW SHOWERS WILL CONTINUE THIS EVENING WITH LOCAL ACCUMULATIONS
TO 1 INCH IN HEAVIER SHOWERS. TEMPERATURES WILL REMAIN WARM ENOUGH
SO THAT MOST STREET SURFACES WILL REMAIN WET WITH ACCUMULATIONS
CONFINED MAINLY TO GRASSY AREAS AND ELEVATED SURFACES. THE THREAT
FOR HEAVY SNOWFALL HAS ENDED.

$$


HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this winter storm warning went out at Apr 5, 8:25 AM PDT, 32 minutes earlier.

Area forecast discussion, Apr 5, 8:25 AM PDT, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RENO NV
825 AM PDT THU APR 5 2012

.UPDATE...
CLOUD DEVELOPMENT AND ISOLATED SNOW SHOWERS WERE DEVELOPING
QUICKLY THIS MORNING AS A RESULT OF SURFACE HEATING AND VERY COLD
TEMPERATURES ALOFT. TEMPERATURES OF 7F ON SLIDE AND LAKE
TEMPERATURES OF 41F HAVE PROMOTED SOME LAKE EFFECT SNOW BANDS AS
WELL WITH ONE BAND VISIBLE TO SOUTH OF OFFICE ACROSS THE CARSON
AND VIRGINIA RANGE. FURTHER NORTH IN DEFORMATION, ACROSS THE
SURPRISE VALLEY, A BAND OF HEAVIER SNOW SHOWERS SET UP AND
PRODUCED AN INCH OR TWO OF SNOW WITH A COUPLE VERY LOCALIZED
REPORTS CLOSE TO 1 FOOT OVERNIGHT FROM SPOTTERS NORTH OF
CEDARVILLE. VERY COLD AIRMASS WILL BE CONDUCIVE TO HIGH SNOW
RATIOS ON THE ORDER OF 20 TO 1. SO 1-2 INCHES WILL BE POSSIBLE
FROM HEAVIER SNOW SHOWERS TODAY. MAIN IMPACTS WILL BE SLICK ROADS
ACROSS NORTHEAST CA- NORTHWEST NV THIS MORNING AND SHORTER PERIODS
OF SLICK CONDITIONS UNDER HEAVIER SNOW SHOWERS ELSEWHERE TODAY.
SMALL HAIL AND SNOW PELLETS WILL ACCOMPANY SOME OF THE HEAVIER
SNOW SHOWERS WITH A RUMBLE OF THUNDER POSSIBLE. ISOLATED SNOW
SHOWERS WERE ADDED THIS MORNING TO AREAS FURTHER SOUTH. HOHMANN

&&

.PREVIOUS DISCUSSION... /ISSUED 639 AM PDT THU APR 5 2012/

UPDATE...
AS UPPER LOW DROPS INTO THE REGION THROUGH THE DAY CLOUD COVER
WILL INCREASE AND SHOWERS WILL DEVELOP OVER MUCH OF THE AREA.
UNTIL THEN CLOUD COVER WILL BE LES THAN FORECAST SOUTH OF A LINE
FROM PORTOLA TO LOVELOCK. SO HAVE REDUCE THE SKY COVER IN THOSE
AREAS AND DECREASED MORNING POPS. MLF

PREVIOUS DISCUSSION... /ISSUED 233 AM PDT THU APR 5 2012/

SHORT TERM...
COLD UNSTABLE AIR ALOFT HAS DROPPED SOUTH ALONG THE CA/OR BORDER
EARLY THIS MORNING AND WILL CONTINUE TO SAG SOUTH THROUGHOUT THE
DAY. SOME WEAK SNOW SHOWERS HAVE DEVELOPED NORTH OF SUSANVILLE AND
GERLACH EARLY THIS MORNING, BUT NO ACCUMULATIONS ARE EXPECTED.
TEMPERATURES WILL REMAIN WELL BELOW NORMAL TODAY UNTIL A WARMING
TREND BEGINS FRIDAY AND CONTINUES INTO THE WEEKEND.

WINDS HAVE DECREASED OVERNIGHT OVER WESTERN NEVADA AND THE EASTERN
SIERRA, BUT SURFACE GRADIENT APPEARS TO STRENGTHEN THIS AFTERNOON IN
MONO AND MINERAL COUNTY. DECIDED TO INCREASE NORTH TO NORTHWEST
WINDS AND WIND GUSTS MAINLY SOUTH OF HIGHWAY 50 TO ACCOUNT FOR THE
BREEZIER CONDITIONS IN THOSE AREAS TODAY.

PRECIP-WISE...SNOW SHOWERS WILL CONTINUE TO INCREASE FROM NORTH
TO SOUTH AS THE COLD UPPER LOW PUSHES FURTHER SOUTH. A WEAK
SHORTWAVE WILL MOVE THROUGH THE BACKSIDE OF THE TROUGH, INCREASING
CHANCES FOR SNOW SHOWERS INTO THE AFTERNOON. SNOW ACCUMULATIONS
WILL GENERALLY BE LIGHT ALTHOUGH HEAVIER SHOWERS COULD PRODUCE
LOCAL AMOUNTS BETWEEN 1 TO 2 INCHES. COMMUTERS MAY ENCOUNTER SLICK
ROAD CONDITIONS, ESPECIALLY IN NORTHEAST CA AND ALONG THE HIGHER
PASSES THIS MORNING. THE WEAK FORCING FROM THE SHORTWAVE AND STEEP
LAPSE RATES INDICATED BY MODEL SOUNDINGS AREAWIDE INCREASE
FORECASTER CONFIDENCE FOR SLIGHT CHANCES FOR THUNDER. ALSO WITH
MODEL SOUNDINGS INDICATING CAPE VALUES GREATER THAN 100 J/KG
DECIDED TO EXPAND THE SLIGHT CHANCE FOR THUNDER INTO THE TAHOE
BASIN WITH THE BEST CHANCES FOR REMAINING NORTH OF HIGHWAY 50 AND
EAST OF HIGHWAY 395 THIS AFTERNOON.

BY TONIGHT INTO FRIDAY THE TROUGH BEGINS TO LIFT OUT OF THE REGION
WITH DISSIPATING SHOWERS AND CLEARING SKIES. RIDGING BUILDS ACROSS
THE SIERRA AND WESTERN NEVADA BY FRIDAY BRINGING DRIER CONDITIONS
AND LIGHT WINDS. WARMING TREND BEGINS FRIDAY WITH THE HIGHER TERRAIN
RESPONDING QUICKLY TO THE BUILDING RIDGE, WHILE LOWER VALLEYS WILL
SLOWLY WARM EACH DAY THROUGH THE END OF THE WEEK. TEMPERATURES WILL
BE NEAR NORMAL BY SATURDAY AS A TROUGH SETTING UP OFF THE COAST
BRINGS INCREASED SOUTHWEST FLOW AND IMPROVED MIXING TO THE SIERRA
AND WESTERN NEVADA. LINDAMAN

LONG TERM...SUNDAY THROUGH WEDNESDAY...
VERY FEW CHANGES MADE TO THE EXTENDED FORECAST THIS MORNING. MEDIUM
RANGE DETERMINISTIC MODELS ARE IN GOOD AGREEMENT EARLY IN THE
FORECAST BUT THAT AGREEMENT BEGINS TO BREAK DOWN BY TUESDAY.

RIDGE AXIS IS TO THE EAST OF THE FORECAST AREA AT THE BEGINNING OF
THE FORECAST PERIOD WITH A DEEP TROF OFF SHORE. THIS SHOULD LEAD TO
FAIRLY WARM TEMPS AND DRY CONDITIONS FOR SUNDAY AND MONDAY. HIGHS
EACH DAY LIKELY TO BE 4-8 DEGREES ABOVE AVERAGE.

BY TUESDAY THE ECMWF STARTS TO DEVELOP A SPLIT SYSTEM WITH THE MAIN
LOW DIVING DOWN THE COAST AND KEEPING MOST OF THE AREA DRY.
MEANWHILE THE GFS HOLDS THE TROF TOGETHER AS ONE ENTITY AND SWINGS
IT INLAND WITH MUCH BETTER CHANCES FOR PCPN AND COLDER TEMPS. THE
GEM TRIES THIS SOLUTION AS WELL...BUT WASHES OUT THE TROF INSTEAD
OF SWINGING IT THROUGH THE REGION. MOST OF THE GEFS ENSEMBLE
MEMBERS SUPPORT THE OPERATIONAL GFS...BUT THERE IS ALSO SOME
SUPPORT FOR A SPLITTING SYSTEM. THIS DIFFERENCE WITHIN THE MODELS
REDUCES MY CONFIDENCE IN THE FORECAST FOR TUESDAY AND WEDNESDAY
AND LEADS ME TO MAKE ONLY MINIMAL CHANGES. BY WEDNESDAY THE GFS
SHOWS A WEAK SHORT WAVE AS ANOTHER TROF DIGS OFF SHORE WHILE THE
ECMWF SWINGS THE ORIGINAL SPLIT SYSTEM INTO CALIFORNIA WITH
INCREASED PCPN CHANCES. THE GEM IS DRY THROUGH MUCH OF WEDNESDAY
WITH THE TROF MAINLY WEST OF THE AREA. GEFS ENSEMBLE MEMBERS ARE
MORE IN LINE WITH THE GFS.

OVERALL LEFT AT LEAST SOME SMALL POPS IN BOTH TUESDAY AND WEDNESDAY
AS A COMPROMISE SOLUTION. DID BUMP TEMPS DOWN JUST A LITTLE FOR
TUESDAY...BUT THIS IS ALL DEPENDENT ON WHICH SOLUTION VERIFIES. THIS
FAR OUT CAN NOT SEE GOING TOO FAR TOWARD ANY DETERMINISTIC SOLUTION
SO JUST USED A COMPROMISE. MLF

AVIATION...
VFR THIS MORNING...BUT AS A COLD UPPER TROF DROPS OVER THE REGION
SHOWERS WILL BEGIN TO DEVELOP. COULD SEE SOME BRIEF MVFR CONDITIONS
IN THE SIERRA LATER THIS AFTERNOON...BUT EAST OF THE SIERRA
CONDITIONS SHOULD REMAIN VFR. HIGHER ELEVATIONS OF WESTERN NEVADA
AND THE SIERRA LIKELY TO EXPERIENCE SOME MOUNTAIN OBSCURATIONS NEAR
SHOWERS THIS AFTERNOON. ATMOSPHERE WILL ALSO BE UNSTABLE ENOUGH FOR
ISOLATED THUNDERSTORMS...MAINLY NORTH OF HIGHWAY 50 TODAY. THIS
COULD LEAD TO LOCALIZED LOW LVL TURBULENCE AS WELL. GUSTY WEST TO
NORTHWEST WINDS FOR MOST AREAS THIS AFTERNOON KMMH AND KRNO GUSTS
COULD REACH NEAR 30KTS. FOR KTRK AND KTVL GUSTS WILL BE CLOSER TO 25
KTS. MLF

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

In the hours before

Local storm report, Apr 5, 8:22 AM PDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
822 AM PDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY SNOW       3 NNE CEDARVILLE        41.57N 120.16W
04/05/2012  M12.0 INCH       MODOC              CA   TRAINED SPOTTER

            SNOWFALL SINCE 1 AM...STILL SNOWING. VERY LOCALIZED AS FT
            BIDWELL AND CEDARVILLE ONLY REPORTED AN INCH OR LESS WITH
            A FEW INCHES ESTIMATED AT CEDAR PASS.

&&

SSNYDER

Nearby

Winter Storm Warnings in California, 2012Winter Storm Warnings in Nevada, 2012Every winter storm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.